Alert archive / Kansas / River Flood Warnings in 2008

River Flood Warning 103, NWS Kansas City, MO

May 22, 2008Atchison County, Kansas

NWS Kansas City, MO issued this river flood warning at May 22, 2008, 12:25 PM CDT for Atchison County, Kansas. It took effect at May 22, 2008, 12:52 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 22, 2008, 12:25 PM CDT (17:25 UTC)
In effect from
May 22, 2008, 12:52 PM CDT
Expired
May 22, 2008, 8:02 PM CDT
In force
7 hr
Issued by
NWS Kansas City, MO
Flood severity
Minor

County Atchison County, KS

The radar

The Topeka radar (KTWX), 99 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Delaware River (KS) near Muscotah (MSCK1).

Action stage
22 ft
Minor stage
27 ft
Moderate stage
28 ft
Major stage
36 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06890100, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at May 22, 6:53 AM CDT, 5 hours 32 minutes earlier.

Area forecast discussion, May 22, 6:53 AM CDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
653 AM CDT THU MAY 22 2008

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

/421 AM CDT THU MAY 22 2008/
SOME WEATHER TO DISCUSS TONIGHT...CURRENT WATER VAPOR IMAGERY SHOWS
ENERGY BUILDING OVER WEST CENTRAL MISSOURI.  PRECIPITATION HAS
FINALLY STARTED...IN THE FORM OF TWO CONVECTIVE LINES...ONE IN
CENTRAL MISSOURI AND ONE IN SOUTH CENTRAL MISSOURI...BRINGING WITH
IT SOME BRIEF HEAVY RAINFALL AS IT TRAVERSES EASTWARD.  SFC WARM
FRONT IS CURRENTLY LOCATED IN CENTRAL OKLAHOMA...STILL CONTINUING
ITS PAINFULLY SLOW MIGRATION TOWARD SOUTHEASTERN KS.  EXPECT CURRENT
CONVECTION TO CONTINUE TO SLOW FRONTAL MOVEMENT.  CONVECTION SHOULD
CONTINUE FOR SEVERAL MORE HOURS WITH NEW DEVELOPMENT CONTINUING TO
THE SOUTHWEST.

WE COULD BE LOOKING AT A SIMILAR SCENARIO TOMORROW EVENING...WITH A
STRENGTHENING LLJ ONCE AGAIN SUPPLYING THE NECESSARY MOISTURE.  AS
LONG AS THE FRONTAL BOUNDARY REMAINS TO OUR SOUTH...WILL CONTINUE TO
LEAVE OPEN THE POSSIBILITY OF SOME NIGHTTIME SHOWER AND THUNDERSTORM
ACTIVITY.  THIS TIME...HOWEVER...AXIS OF HIGHEST ISENTROPIC LIFT AT
305K SFC IS SHIFTED SLIGHTLY NORTHEAST.

MEMORIAL DAY WEEKEND

TEMPERATURES FOR THE COMING HOLIDAY WEEKEND WILL BE VERY WARM...WITH
HIGHS WELL INTO THE 80S OVER THE ENTIRE CWA.  WARM AIR COULD AID IN
THE DEVELOPMENT OF ISOLATED SHOWER AND THUNDERSTORM ACTIVITY ON BOTH
SATURDAY AND SUNDAY AFTERNOON.  GFS MODEL SOUNDINGS PRODUCING CAPE
VALUES SATURDAY AND SUNDAY AFTERNOON FOR CENTRAL MISSOURI ON THE
ORDER OF 2500 J/KG.  DECIDED TO UP THE POPS JUST EVER SO SLIGHTLY ON
THE EASTERN PORTION OF THE CWA TO REFLECT THIS.

BEYOND MEMORIAL DAY...FORECAST REMAINS PRETTY MUCH THE SAME.

MJS/RC

&&

.AVIATION...

FOR THE 12Z TAFS...CONVECTION WILL BE ONGOING AS THE TAFS GO INTO
AFFECT ACROSS THE KMCI AND KMKC TERMINALS...WITH THE KSTJ TERMINAL
TO FOLLOW SHORTLY. CEILINGS IN THE THUNDERSTORMS LOOK TO BE IN THE
MVFR RANGE FOR THE MOST PART WITH EQUIVALENT REDUCTIONS IN
VISIBILITY. THE LINE OF STORMS IS TRYING TO BACK-BUILD AS A 850-MB
JET FEEDS MOISTURE INTO ITS BACKSIDE...SLOWING THE LINES FORWARD
PROGRESSION. STILL...EXPECT STORMS TO CLEAR THE TERMINALS IN KANSAS
CITY BY 14Z...KSTJ BY 15Z...BUT KEPT A TEMPO IN FOR THUNDER FOR
ANOTHER HOUR IN EACH TAF TO COVER SCATTERED CONVECTION BEHIND THE
PRIMARY LINE. CLOUD BASSES SHOULD LIFT A LITTLE INTO THE VFR BEHIND
THE THUNDERSTORM LINE BY THE MID TO LATE MORNING HOURS.
OTHERWISE...SURFACE WINDS WILL REMAIN FROM THE EAST...AND BE A BIT
BREEZY TODAY...THANKS TO A SURFACE LOW IN EAST COLORADO.

CUTTER

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, May 22, 5:59 AM CDT, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
559 AM CDT THU MAY 22 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-231100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
559 AM CDT THU MAY 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

THIS MORNING...WIDESPREAD THUNDERSTORMS ANCHORED FROM LAWRENCE TO BUTLER
EARLY THIS MORNING WILL LIFT SLOWLY NORTHEAST THIS MORNING...BEFORE
GRADUALLY WEAKENING. VERY HEAVY RAINFALL AND FREQUENT LIGHTNING WILL
OVERSPREAD AN AXIS FROM ST. JOSEPH TO KANSAS CITY TO CLINTON. MOST
AREAS WILL RECEIVE AROUND ONE HALF INCH OF RAIN...WITH LOCALLY
HIGHER AMOUNTS OF ONE TO TWO INCHES LIKELY IN AREAS WHERE REPEATED
THUNDERSTORM DEVELOPMENT OCCURS. SEVERE WEATHER IS NOT EXPECTED.

THIS AFTERNOON...THE MOST LIKELY AREA FOR ONGOING THUNDERSTORM
ACTIVITY WILL STILL BE NORTHERN MISSOURI...BUT SEVERE WEATHER IS NOT
EXPECTED.

TONIGHT...SCATTERED THUNDERSTORMS MAY RETURN TO THE AREA AS A WARM
FRONT REMAINS SOUTH OF THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY...THE POTENTIAL FOR SEVERE STORMS IS POSSIBLE IN EASTERN
KANSAS AND WESTERN MISSOURI. DURING THE HEAT OF THE DAY THESE STORMS
MAY BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THE
POTENTIAL FOR SEVERE WEATHER WILL QUICKLY DIMINISH DURING THE EVENING
HOURS...BUT ADDITIONAL HEAVY RAINFALL MAY ENHANCE THE LOCAL FLOODING
POTENTIAL.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE BOTH SATURDAY AND SUNDAY
AFTERNOON ACROSS MUCH OF THE OUTLOOK AREA...AS DEEP GULF OF MEXICO
MOISTURE MOVES NORTHWARD INTO THE REGION. ALTHOUGH WIND FIELDS ALOFT
WILL BE RATHER WEAK AND LIKELY PRECLUDE ANY WIDESPREAD ORGANIZED
SEVERE WEATHER...MODERATE TO STRONG INSTABILITY PRESENT DURING PEAK
HEATING HOURS ACROSS THE AREA COULD LEAD TO ANY OF THESE ISOLATED
THUNDERSTORMS BECOMING BRIEFLY SEVERE...WITH LARGE HAIL AND DAMAGING
WINDS THE PRIMARY THREATS.

MORE ORGANIZED AND EXTENSIVE THUNDERSTORM ACTIVITY WILL BE POSSIBLE
SUNDAY EVENING THROUGH TUESDAY...AS A COLD FRONT SAGS SLOWLY SOUTH
THROUGH THE OUTLOOK AREA. AT THIS TIME...ATMOSPHERIC WIND FIELDS
WOULD SUGGEST CLUSTERS OF THUNDERSTORM COMPLEXES WOULD BE THE MOST
LIKELY MODE ACROSS THE AREA DURING THE SUNDAY EVENING THROUGH
TUESDAY TIME FRAME...WITH DAMAGING WINDS AND LARGE HAIL AGAIN THE
PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY...ALTHOUGH REPORTS OF VERY
HEAVY RAINFALL IS REQUESTED. ON FRIDAY AND OVER THE WEEKEND...SPOTTER
ACTIVATION MAY BE NEEDED...WITH THE MOST LIKELY AREA IN EASTERN
KANSAS AND WESTERN MISSOURI...MAINLY IN THE AFTERNOON AND EVENING
HOURS.

MJS/RC

In the hours before

Local storm report, May 22, 10:04 AM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1004 AM CDT THU MAY 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLASH FLOOD      LANSING                 39.25N 94.89W
05/22/2008                   LEAVENWORTH        KS   EMERGENCY MNGR

            K5 HWY IN LANSING HAS BEEN CLOSED DUE TO HIGH WATER.
            WATER RESCUES ARE BEING PERFORMED.

&&

MRD
Local storm report, May 22, 10:10 AM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1010 AM CDT THU MAY 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1006 AM     HAIL             10 W LEAVENWORTH        39.32N 95.11W
05/22/2008  E0.75 INCH       LEAVENWORTH        KS   EMERGENCY MNGR

&&

ABAILEY
Special weather statement, May 22, 10:35 AM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1035 AM CDT THU MAY 22 2008

MOZ040-046-221600-
COOPER-HOWARD-
1035 AM CDT THU MAY 22 2008

...SIGNIFICANT WEATHER ALERT FOR COOPER AND SOUTHWESTERN HOWARD
COUNTIES UNTIL 1100 AM CDT...

AT 1032 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST
OF PILOT GROVE TO PILOT GROVE TO OTTERVILLE...MOVING EAST AT 30 MPH.

THESE STORMS WILL BE NEAR...
  PILOT GROVE BY 1040 AM CDT.
  BUNCETON BY 1055 AM CDT.
  BOONVILLE AND NEW FRANKLIN BY 1100 AM CDT.

THE TOWNS OF CLIFTON CITY...BLACKWATER...LAMINE AND FRANKLIN ARE ALSO
IN THE PATH OF THESE STORMS.

PENNY SIZE HAIL IS EXPECTED WITH THESE STORMS.

21
Special weather statement, May 22, 10:48 AM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1048 AM CDT THU MAY 22 2008

MOZ030-221615-
RAY-
1048 AM CDT THU MAY 22 2008

...SIGNIFICANT WEATHER ALERT FOR RAY COUNTY UNTIL 1115 AM CDT...

AT 1047 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SIBLEY...OR 7 MILES NORTH OF BUCKNER...
MOVING NORTHEAST AT 30 MPH.

THIS STORM WILL BE NEAR...
  ORRICK BY 1055 AM CDT.
  RICHMOND BY 1115 AM CDT.

THE TOWN OF RAYVILLE IS ALSO IN THE PATH OF THIS STORM.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

21
Special weather statement, May 22, 11:00 AM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1100 AM CDT THU MAY 22 2008

MOZ046-221630-
COOPER-
1100 AM CDT THU MAY 22 2008

...SIGNIFICANT WEATHER ALERT FOR EASTERN COOPER COUNTY UNTIL 1130 AM
CDT...

AT 1057 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BOONVILLE TO
BUNCETON TO 5 MILES SOUTH OF BUNCETON...MOVING EAST AT 30 MPH.

THESE STORMS WILL BE NEAR...
  BOONVILLE BY 1105 AM CDT.

THE TOWNS OF PRAIRIE HOME AND WOOLDRIDGE ARE ALSO IN THE PATH OF
THESE STORMS.

PENNY SIZE HAIL IS EXPECTED WITH THESE STORMS.

21
Special weather statement, May 22, 11:17 AM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1117 AM CDT THU MAY 22 2008

MOZ030-221645-
RAY-
1117 AM CDT THU MAY 22 2008

...SIGNIFICANT WEATHER ALERT FOR RAY COUNTY UNTIL 1145 AM CDT...

AT 1116 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR RICHMOND...MOVING NORTHEAST AT 30 MPH.

THIS STORM WILL AFFECT MAINLY RURAL AREAS OF RAY COUNTY...INCLUDING
THE TOWNS OF RICHMOND...RAYVILLE AND RUSSELLVILLE.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

21

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 5:00 AM CDTAreal Flood AdvisoryEAXBates6 hr
May 22, 6:49 AM CDTAreal Flood WarningEAXBates6 hr
May 22, 8:10 AM CDTAreal Flood AdvisoryEAXHenry3 hr
May 22, 8:31 AM CDTAreal Flood AdvisoryEAXLivingston51 hr
May 22, 12:58 PM CDTAreal Flood WarningEAXBates20 hr
May 22, 7:47 AM CDTAreal Flood AdvisoryEAXLeavenworth6 hr
May 22, 8:55 AM CDTFlash Flood WarningEAXAtchison6 hr
May 22, 10:02 AM CDTAreal Flood WarningEAXLeavenworth23 hr

Nearby

River Flood Warnings in Kansas, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.